Virginia, 2006

Debris Flow and Hail in Virginia, July 18, 2006

July 18, 2006 · NWS RNK · 6 events in 2 counties and zones

Thunderstorms developed just in advance of a backdoor cold front entering the region. Some of these storms became severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$4,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed just in advance of a backdoor cold front entering the region. Some of these storms became severe and produced large hail and damaging winds. Hail ranged from penny to nickel size, and wind gusts in the 60 to 70 mph also accompanied some of the storms. The winds downed some trees, including some limbs off some fruit trees. The rains from these severe storms were also very intense. Intense enough to help produce a landslide near a pipeline construction project near the town of Tannersville, VA. The landslide blocked sections of Freestone Valley Road with mud up to 3 inches deep

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 6:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 18, 6:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT TUE JUL 18 2006

.AVIATION...
SCTD TSTMS IN THE WEST WILL DIMINISH QUICKLY WITH LOSS OF HTG WITH
LITTLE ACTION EXPECTED OVERNIGHT. TYPICAL MVFR FOG AGAIN LIKELY AT
LYH/DAN WHILE IFR/LIFR FOG LIKELY AT LWB. CHC OF TSTMS WILL
INCREASE TMRW AS FRONTAL BNDRY DROPS DOWN INTO NORTHERN AND
CENTRAL VIRGINIA.

&&

.PREV DISCUSSION...
 (ISSUED 619 PM EDT TUE JUL 18 2006)

SHORT TERM /REST OF TONIGHT/...

WILL ISSUE AN UPDATE TO ACCOUNT FOR THE SCATTERED TSTMS OVER THE
GREENBRIER VALLEY OF WV AND THAT THEY ARE EXPECTED TO PROPAGATE
INTO THE HIGHLANDS OF VA. I ALSO ADDED IN ISOLATED THUNDERSTORMS
TO THE SW VA MTNS AND NRN MTNS OF NC.

PREV DISCUSSION...
 (ISSUED 220 PM EDT TUE JUL 18 2006)

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE ACROSS THE REGION WILL SLOWLY WEAKEN TONIGHT AS 5H
TROF DIPS SOUTH AND SHUNTS UPPER HEAT DOME BACK TO THE WEST THRU
WED. BACKDOOR TYPE SURFACE FRONT ASSOCIATED WITH THIS FEATURE THE
MAIN CONCERN AS IT DRIFTS SOUTH TO JUST NORTH OF THE CWA TOMORROW.
SOUTHWARD ADVANCE OF MOISTURE AHEAD OF THE FRONT IFFY ESPCLY GIVEN
BEST DYNAMICS PASSING NORTH AND MORE SUBSIDENCE OUT EAST TO THE NW
OF THE TROPICAL SYSTEM. THINK TRAILING VORT LOBE MAY BE ENOUGH TO
PUNCH AT LEAST A FEW SHRA/TSRA SOUTH OVERNIGHT BEFORE FADING WITH
LOSS OF HEATING BUT NO MORE THAN 20ISH POP MAINLY FAR NORTHERN TIER
ZONES. S/W ENERGY AND DEEP RH A BIT BETTER WED AFTERNOON GIVEN
PREFRONTAL RH LOBE AND POSSIBLE ONSHORE TROPICAL CONNECTION IN NE
FLOW PER NAM. SINCE MOST MODELS SHOW GOOD INSTABILITY WILL BUMP UP
MOUNTAIN POPS A BIT ALTHO IF TROPICAL SYSTEM DEVELOPS MORE SINKING
MOTION COULD CUT INTO COVERAGE ACROSS THE AREA. OTHERWISE TEMPS NOT
QUITE AS COOL TNGT PER HIER DEWPOINTS...THEN POSSIBLY A CAT OR SO
LOWER THAN TODAY WED GIVEN CLOUDS AND SLIGHTLY BETTER ONSHORE
TRAJECTORY.

LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WEAK SHORTWAVE DROPS SOUTH ACROSS THE MOUNTAINS ON WEDNESDAY NIGHT.
INCREASED POPS FOR THE WESTERN MOUNTAINS. NAM LOOKED CLOSER THAN THE
GFS...ESPECIALLY WITH TROPICAL DEPRESSION #2. ALTHOUGH 12Z NAM TAKES
THE SFC CIRC FURTHER WEST MORE QUICKLY THAN THE OFFICIAL TPC
FORECAST TRACK...IT MORE CLOSELY RESEMBLES THE OFFICIAL TRACK THAN
THE GFS.

A BROAD TROF OVER THE EAST WILL CONTINUE DURING THE MEDIUM RANGE
PERIOD. FOLLOWED HPCGUIDE WHICH GRAVITATED TOWARD THE MORE
CONSERVATIVE DEPICTIONS OF 00Z UKMET...CANADIAN GLOBAL...NCEP
ENSMEAN...ECMWF...AND GFS. MADE MINOR ADJUSTMENTS TO COMBINED
HPCGUIDE AND TCP FORECASTS BLEND. FELT THAT SCT POPS SUPPORTED
FOR DURING THE END OF THE WEEK WITH FRONTAL BOUNDARY ACROSS THE
REGION.

AVIATION...

OVERALL VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS.
HOWEVER SHOULD ONCE AGAIN SEE AT LEAST BRIEF MVFR/IFR LEVELS IN
FOG/HAZE AT MOST SITES EXCLUDING KROA LATE TONIGHT INTO EARLY
WEDNESDAY MORNING. ALSO WEAK COLD FRONT APPROACHING FROM THE NW
COMBO WITH POTENTIAL TSRA COMPLEXES MAY SPELL ISOLATED CONVECTION
BY MIDDAY WEDNESDAY ESPCLY BLF/LWB. SINCE COVERAGE IFFY WONT
MENTION IN TAFS AT THIS POINT AND GO WITH SCT/BKN CU/AC AT VFR
LEVELS INTO WEDNESDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jul 18, 4:44 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 AM EDT TUE JUL 18 2006

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-191000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
544 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER WILL CONTINUE TODAY. HIGHS THIS AFTERNOON WILL BE IN
THE MID TO UPPER 90S. THE HEAT INDEX WILL BE AROUND 100 IN THE
FOOTHILLS...AND 100 TO 105 IN THE PIEDMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-191000-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
544 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER WILL CONTINUE TODAY. HIGHS THIS AFTERNOON WILL BE IN
THE MID 80S TO MID 90S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 4:04 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT TUE JUL 18 2006

WVZ045-182215-
GREENBRIER-
INCLUDING THE CITY OF...LEWISBURG
504 PM EDT TUE JUL 18 2006

...HEAVY RAIN OVER WESTERN GREENBRIER COUNTY...

PERSISTENT THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER
MONONGAHELA NATIONAL FOREST IN WESTERN GREENBRIER COUNTY NEAR THE
TOWN OF TROUT. RADAR WAS ESTIMATING AS MUCH AS 2 INCHES OF
RAINFALL HAS FALLEN NORTH OF TROUT SINCE ABOUT 4PM...AND
THUNDERSTORMS CONTINUED TO DEVELOP IN THE VICINITY. THIS HEAVY
RAINFALL MAY CAUSE SOME MINOR FLOODING OF CREEKS AND STREAMS IN
THE AREA.

IF VERY HEAVY RAINFALL CONTINUES...A FLASH FLOOD WARNING MAY BE
NEEDED. KEEP AN EYE ON AREA CREEKS AND STREAMS FOR RAPIDLY RISING
WATER.
Local storm report, Jul 18, 6:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             8 SE RUPERT             37.87N 80.58W
07/18/2006  M0.75 INCH       GREENBRIER         WV   PUBLIC

&&

DOC
Special weather statement, Jul 18, 7:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE JUL 18 2006

WVZ045-190130-
GREENBRIER-
INCLUDING THE CITY OF...LEWISBURG
826 PM EDT TUE JUL 18 2006

...HEAVY THUNDERSTORMS OVER WESTERN GREENBRIER COUNTY...

A BAND OF THUNDERSTORMS WAS LINED UP ALONG THE WESTERN SLOPES OF
WESTERN GREENBRIER COUNTY FROM CLEARCO NORTHEAST TO FORK MOUNTAIN.
THIS ACTIVITY WAS NEARLY STATIONARY AND WILL LIKELY PRODUCE SMALL
HAIL...STRONG GUSTY WINDS AND VERY HEAVY RAINFALL THROUGH ABOUT
9PM. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

The radar

The Roanoke radar (KFCX), 100 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
July 18, 8:00 PM EST
Where
Tazewell County, Pocahontas
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -81.350

Thunderstorm Wind, Smyth

When
July 18, 9:22 PM EST
Where
Smyth County, 2 mi SE of Saltville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.870, -81.717

Hail, Tazewell

When
July 18, 9:28 PM EST
Where
Tazewell County, 2 mi E of Claypool Hill
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -81.733

Thunderstorm Wind, Tazewell

When
July 18, 9:31 PM EST
Where
Tazewell County, Richlands
Measured
55 kt (63 mph) estimated gust
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
37.100, -81.817

Hail, Tazewell

When
July 18, 9:33 PM EST
Where
Tazewell County, Claypool Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -81.767

Debris Flow, Tazewell

When
July 18, 11:05 PM EST to 11:08 PM EST
Where
Tazewell forecast zone
Reported by
NEWSPAPER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522478, 5522482, 5522480, 5522479, 5522481, 5522483.